June  2015, 4(2): 143-158. doi: 10.3934/eect.2015.4.143

Input/state invariant LQ-optimal control: Application to competitive coexistence in a chemostat

1. 

CENAERO, Bâtiment Eole, 29 rue des Frères Wright, 6041 Gosselies, Belgium

2. 

University of Namur, naXys and Department of Mathematics, 8 Rempart de la Vierge, B-5000 Namur, Belgium

3. 

Université Catholique de Louvain, INMA-ICTEAM, CESAME, 4-6 avenue G. Lemaitre, 1348 Louvain-la-Neuve, Belgium

Received  July 2014 Revised  December 2014 Published  May 2015

This paper is devoted to the application of the input/state-invariant linear quadratic (LQ) problem in order to solve the problem of coexistence of species in competition in a chemostat. The methodology that is used has for objective to guarantee the local positive input/state-invariance of the nonlinear system which describes the chemostat model by ensuring the input/state-invariance of its linear approximation around an equilibrium. This is achieved by applying an appropriate LQ-optimal control to the system, following two different approaches, namely a receding horizon method and an inverse problem approach.
Citation: Charlotte Beauthier, Joseph J. Winkin, Denis Dochain. Input/state invariant LQ-optimal control: Application to competitive coexistence in a chemostat. Evolution Equations and Control Theory, 2015, 4 (2) : 143-158. doi: 10.3934/eect.2015.4.143
References:
[1]

E. Barany, M. Ballyk and H. Noussi, Stabilization of chemostats using feedback linearization, in Proceedings of the 46th IEEE Conference on Decision and Control, New Orleans, USA, December 2007.

[2]

Ch. Beauthier, The LQ-Optimal Control Problem for Invariant Linear Systems, PhD thesis, University of Namur (FUNDP, Namur, Belgium), 2011. Available from: http://hdl.handle.net/2078.2/76840.

[3]

Ch. Beauthier and J. J. Winkin, Input/state-invariant LQ-optimal control, in preparation, 2014.

[4]

R. E. Bixby, Implementation of the simplex method: The initial basis, ORSA Journal on Computing, 4 (1992), 267-284. doi: 10.1287/ijoc.4.3.267.

[5]

S. Boyd, L. El Ghaoui, E. Feron and V. Balakrishnan, Linear Matrix Inequalities in System and Control Theory, Society for Industrial and Applied Mathematics, Philadelphia, 1994. doi: 10.1137/1.9781611970777.

[6]

G. J. Butler, S. B. Hsu and P. Waltman, A mathematical model of the chemostat with periodic washout rate, SIAM Journal on Applied Mathematics, 45 (1985), 435-449. doi: 10.1137/0145025.

[7]

G. J. Butler and G. S. K. Wolkowicz, A mathematical model of the chemostat with a general class of functions describing nutrient uptake, SIAM Journal on applied mathematics, 45 (1985), 138-151. doi: 10.1137/0145006.

[8]

V. Chellaboina, S. Bhat, W. M. Haddad and D. S. Bernstein, Modeling and analysis of mass-action kinetics, IEEE Control Systems Magazine, 29 (2009), 60-78. doi: 10.1109/MCS.2009.932926.

[9]

P. De Leenheer, D. Angeli and E. D. Sontag, Crowding effects promote coexistence in the chemostat, J. Math. Anal. Appl., 319 (2006), 48-60. doi: 10.1016/j.jmaa.2006.02.036.

[10]

P. De Leenheer and S. S. Pilyugin, Feedback-mediated oscillatory coexistence in the chemostat, Lecture Notes in Control and Information Sciences, 341 (2006), 97-104. doi: 10.1007/3-540-34774-7_13.

[11]

P. De Leenheer and H. Smith, Feedback control for a chemostat with two organisms, in Cédérom Proceedings of the Symposium on Mathematical Theory of Networks and Systems (MTNS), University of Notre-Dame, 2002.

[12]

P. De Leenheer and H. Smith, Feedback control for chemostat models, Journal of Mathematical Biology, 46 (2003), 48-70. doi: 10.1007/s00285-002-0170-x.

[13]

S. B. Hsu, A competition model for a seasonally fluctuating nutrient, J. Math. Biol., 9 (1980), 115-132. doi: 10.1007/BF00275917.

[14]

G. E. Hutchinson, The paradox of the plankton, The American Naturalist, 95 (1961), 137-145. doi: 10.1086/282171.

[15]

M. Ikeda and D. D. Siljak, Optimality and robustness of linear quadratic control for nonlinear systems, Automatica, 26 (1990), 499-511. doi: 10.1016/0005-1098(90)90021-9.

[16]

T. Kačzorek, Locally positive nonlinear systems, Int. J. Appl. Math. Comput. Sci., 13 (2003), 505-509.

[17]

W. S. Keeran, P. De Leenheer and S. S. Pilyugin, Feedback-mediated coexistence and oscillations in the chemostat, DCDS - B, 9 (2008), 321-351.

[18]

H. K. Khalil, Nonlinear Systems, Third edition, Prentice Hall, 2002.

[19]

C. Lobry and J. Harmand, A new hypothesis to explain the coexistence of $n$ species in the presence of a single resource, C. R. Biologies, 329 (2006), 40-46. doi: 10.1016/j.crvi.2005.10.004.

[20]

J. Löfberg, http://users.isy.liu.se/johanl/yalmip/, Last updated on February 08, 2011.

[21]

S. Losseau, Coexistence Dans un Modèle de Chemostat Par Feedback Linéarisant, Master's thesis, Department of Mathematics, University of Namur, Belgium, 2012.

[22]

F. Mazenc and M. Malisoff, Remarks on output feedback stabilization of two-species chemostat models, Automatica, 46 (2010), 1739-1742. doi: 10.1016/j.automatica.2010.06.035.

[23]

N. S. Rao and E. O. Roxin, Controlled growth of competing species, SIAM J. Appl. Math., 50 (1990), 853-864. doi: 10.1137/0150049.

[24]

A. Rapaport, D. Dochain and J. Harmand, Long run coexistence in the chemostat with multiple species, Journal of Theoritical Biology, 257 (2009), 252-259. doi: 10.1016/j.jtbi.2008.11.015.

[25]

A. Rapaport, J. Harmand and F. Mazenc, Coexistence in the design of a series of two chemostats, Nonlinear Analysis: Real World Applications, 9 (2008), 1052-1067. doi: 10.1016/j.nonrwa.2007.02.003.

[26]

H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, American Mathematical Society, Providence, 1995.

[27]

H. L. Smith and P. Waltman, The Theory of the Chemostat: Dynamics of Microbial Competition, Cambridge Studies in Mathematical Biology, 13, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511530043.

[28]

G. Stephanopoulos, A. G. Fredrickson and R. Asis, The growth of competing microbial populations in CSTR with periodically varying inputs, Amer. Instit. Chem. Eng. J., 25 (1979), 863-872. doi: 10.1002/aic.690250515.

[29]

J. G. VanAntwerp and R. D. Braatz, A tutorial on linear and bilinear matrix inequalities, Journal of Process Control, 10 (2000), 363-385. doi: 10.1016/S0959-1524(99)00056-6.

show all references

References:
[1]

E. Barany, M. Ballyk and H. Noussi, Stabilization of chemostats using feedback linearization, in Proceedings of the 46th IEEE Conference on Decision and Control, New Orleans, USA, December 2007.

[2]

Ch. Beauthier, The LQ-Optimal Control Problem for Invariant Linear Systems, PhD thesis, University of Namur (FUNDP, Namur, Belgium), 2011. Available from: http://hdl.handle.net/2078.2/76840.

[3]

Ch. Beauthier and J. J. Winkin, Input/state-invariant LQ-optimal control, in preparation, 2014.

[4]

R. E. Bixby, Implementation of the simplex method: The initial basis, ORSA Journal on Computing, 4 (1992), 267-284. doi: 10.1287/ijoc.4.3.267.

[5]

S. Boyd, L. El Ghaoui, E. Feron and V. Balakrishnan, Linear Matrix Inequalities in System and Control Theory, Society for Industrial and Applied Mathematics, Philadelphia, 1994. doi: 10.1137/1.9781611970777.

[6]

G. J. Butler, S. B. Hsu and P. Waltman, A mathematical model of the chemostat with periodic washout rate, SIAM Journal on Applied Mathematics, 45 (1985), 435-449. doi: 10.1137/0145025.

[7]

G. J. Butler and G. S. K. Wolkowicz, A mathematical model of the chemostat with a general class of functions describing nutrient uptake, SIAM Journal on applied mathematics, 45 (1985), 138-151. doi: 10.1137/0145006.

[8]

V. Chellaboina, S. Bhat, W. M. Haddad and D. S. Bernstein, Modeling and analysis of mass-action kinetics, IEEE Control Systems Magazine, 29 (2009), 60-78. doi: 10.1109/MCS.2009.932926.

[9]

P. De Leenheer, D. Angeli and E. D. Sontag, Crowding effects promote coexistence in the chemostat, J. Math. Anal. Appl., 319 (2006), 48-60. doi: 10.1016/j.jmaa.2006.02.036.

[10]

P. De Leenheer and S. S. Pilyugin, Feedback-mediated oscillatory coexistence in the chemostat, Lecture Notes in Control and Information Sciences, 341 (2006), 97-104. doi: 10.1007/3-540-34774-7_13.

[11]

P. De Leenheer and H. Smith, Feedback control for a chemostat with two organisms, in Cédérom Proceedings of the Symposium on Mathematical Theory of Networks and Systems (MTNS), University of Notre-Dame, 2002.

[12]

P. De Leenheer and H. Smith, Feedback control for chemostat models, Journal of Mathematical Biology, 46 (2003), 48-70. doi: 10.1007/s00285-002-0170-x.

[13]

S. B. Hsu, A competition model for a seasonally fluctuating nutrient, J. Math. Biol., 9 (1980), 115-132. doi: 10.1007/BF00275917.

[14]

G. E. Hutchinson, The paradox of the plankton, The American Naturalist, 95 (1961), 137-145. doi: 10.1086/282171.

[15]

M. Ikeda and D. D. Siljak, Optimality and robustness of linear quadratic control for nonlinear systems, Automatica, 26 (1990), 499-511. doi: 10.1016/0005-1098(90)90021-9.

[16]

T. Kačzorek, Locally positive nonlinear systems, Int. J. Appl. Math. Comput. Sci., 13 (2003), 505-509.

[17]

W. S. Keeran, P. De Leenheer and S. S. Pilyugin, Feedback-mediated coexistence and oscillations in the chemostat, DCDS - B, 9 (2008), 321-351.

[18]

H. K. Khalil, Nonlinear Systems, Third edition, Prentice Hall, 2002.

[19]

C. Lobry and J. Harmand, A new hypothesis to explain the coexistence of $n$ species in the presence of a single resource, C. R. Biologies, 329 (2006), 40-46. doi: 10.1016/j.crvi.2005.10.004.

[20]

J. Löfberg, http://users.isy.liu.se/johanl/yalmip/, Last updated on February 08, 2011.

[21]

S. Losseau, Coexistence Dans un Modèle de Chemostat Par Feedback Linéarisant, Master's thesis, Department of Mathematics, University of Namur, Belgium, 2012.

[22]

F. Mazenc and M. Malisoff, Remarks on output feedback stabilization of two-species chemostat models, Automatica, 46 (2010), 1739-1742. doi: 10.1016/j.automatica.2010.06.035.

[23]

N. S. Rao and E. O. Roxin, Controlled growth of competing species, SIAM J. Appl. Math., 50 (1990), 853-864. doi: 10.1137/0150049.

[24]

A. Rapaport, D. Dochain and J. Harmand, Long run coexistence in the chemostat with multiple species, Journal of Theoritical Biology, 257 (2009), 252-259. doi: 10.1016/j.jtbi.2008.11.015.

[25]

A. Rapaport, J. Harmand and F. Mazenc, Coexistence in the design of a series of two chemostats, Nonlinear Analysis: Real World Applications, 9 (2008), 1052-1067. doi: 10.1016/j.nonrwa.2007.02.003.

[26]

H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, American Mathematical Society, Providence, 1995.

[27]

H. L. Smith and P. Waltman, The Theory of the Chemostat: Dynamics of Microbial Competition, Cambridge Studies in Mathematical Biology, 13, Cambridge University Press, Cambridge, 1995. doi: 10.1017/CBO9780511530043.

[28]

G. Stephanopoulos, A. G. Fredrickson and R. Asis, The growth of competing microbial populations in CSTR with periodically varying inputs, Amer. Instit. Chem. Eng. J., 25 (1979), 863-872. doi: 10.1002/aic.690250515.

[29]

J. G. VanAntwerp and R. D. Braatz, A tutorial on linear and bilinear matrix inequalities, Journal of Process Control, 10 (2000), 363-385. doi: 10.1016/S0959-1524(99)00056-6.

[1]

Yuefen Chen, Yuanguo Zhu. Indefinite LQ optimal control with process state inequality constraints for discrete-time uncertain systems. Journal of Industrial and Management Optimization, 2018, 14 (3) : 913-930. doi: 10.3934/jimo.2017082

[2]

Nidhal Gammoudi, Hasnaa Zidani. A differential game control problem with state constraints. Mathematical Control and Related Fields, 2022  doi: 10.3934/mcrf.2022008

[3]

Maria do Rosário de Pinho, Ilya Shvartsman. Lipschitz continuity of optimal control and Lagrange multipliers in a problem with mixed and pure state constraints. Discrete and Continuous Dynamical Systems, 2011, 29 (2) : 505-522. doi: 10.3934/dcds.2011.29.505

[4]

H. O. Fattorini. The maximum principle for linear infinite dimensional control systems with state constraints. Discrete and Continuous Dynamical Systems, 1995, 1 (1) : 77-101. doi: 10.3934/dcds.1995.1.77

[5]

Theodore Tachim-Medjo. Optimal control of a two-phase flow model with state constraints. Mathematical Control and Related Fields, 2016, 6 (2) : 335-362. doi: 10.3934/mcrf.2016006

[6]

Arezu Zare, Mohammad Keyanpour, Maziar Salahi. On fractional quadratic optimization problem with two quadratic constraints. Numerical Algebra, Control and Optimization, 2020, 10 (3) : 301-315. doi: 10.3934/naco.2020003

[7]

Mikhail Gusev. On reachability analysis for nonlinear control systems with state constraints. Conference Publications, 2015, 2015 (special) : 579-587. doi: 10.3934/proc.2015.0579

[8]

Canghua Jiang, Dongming Zhang, Chi Yuan, Kok Ley Teo. An active set solver for constrained $ H_\infty $ optimal control problems with state and input constraints. Numerical Algebra, Control and Optimization, 2022, 12 (1) : 135-157. doi: 10.3934/naco.2021056

[9]

Nguyen Thi Hoai. Asymptotic approximation to a solution of a singularly perturbed linear-quadratic optimal control problem with second-order linear ordinary differential equation of state variable. Numerical Algebra, Control and Optimization, 2021, 11 (4) : 495-512. doi: 10.3934/naco.2020040

[10]

Eduardo Casas, Fredi Tröltzsch. Sparse optimal control for the heat equation with mixed control-state constraints. Mathematical Control and Related Fields, 2020, 10 (3) : 471-491. doi: 10.3934/mcrf.2020007

[11]

Jiongmin Yong. A deterministic linear quadratic time-inconsistent optimal control problem. Mathematical Control and Related Fields, 2011, 1 (1) : 83-118. doi: 10.3934/mcrf.2011.1.83

[12]

IvÁn Area, FaÏÇal NdaÏrou, Juan J. Nieto, Cristiana J. Silva, Delfim F. M. Torres. Ebola model and optimal control with vaccination constraints. Journal of Industrial and Management Optimization, 2018, 14 (2) : 427-446. doi: 10.3934/jimo.2017054

[13]

Vincenzo Basco, Piermarco Cannarsa, Hélène Frankowska. Necessary conditions for infinite horizon optimal control problems with state constraints. Mathematical Control and Related Fields, 2018, 8 (3&4) : 535-555. doi: 10.3934/mcrf.2018022

[14]

Luís Tiago Paiva, Fernando A. C. C. Fontes. Adaptive time--mesh refinement in optimal control problems with state constraints. Discrete and Continuous Dynamical Systems, 2015, 35 (9) : 4553-4572. doi: 10.3934/dcds.2015.35.4553

[15]

Georg Vossen, Torsten Hermanns. On an optimal control problem in laser cutting with mixed finite-/infinite-dimensional constraints. Journal of Industrial and Management Optimization, 2014, 10 (2) : 503-519. doi: 10.3934/jimo.2014.10.503

[16]

Jan-Hendrik Webert, Philip E. Gill, Sven-Joachim Kimmerle, Matthias Gerdts. A study of structure-exploiting SQP algorithms for an optimal control problem with coupled hyperbolic and ordinary differential equation constraints. Discrete and Continuous Dynamical Systems - S, 2018, 11 (6) : 1259-1282. doi: 10.3934/dcdss.2018071

[17]

Piernicola Bettiol, Hélène Frankowska. Lipschitz regularity of solution map of control systems with multiple state constraints. Discrete and Continuous Dynamical Systems, 2012, 32 (1) : 1-26. doi: 10.3934/dcds.2012.32.1

[18]

Shigeaki Koike, Hiroaki Morimoto, Shigeru Sakaguchi. A linear-quadratic control problem with discretionary stopping. Discrete and Continuous Dynamical Systems - B, 2007, 8 (2) : 261-277. doi: 10.3934/dcdsb.2007.8.261

[19]

Piermarco Cannarsa, Hélène Frankowska, Elsa M. Marchini. On Bolza optimal control problems with constraints. Discrete and Continuous Dynamical Systems - B, 2009, 11 (3) : 629-653. doi: 10.3934/dcdsb.2009.11.629

[20]

Matthias Gerdts, Martin Kunkel. A nonsmooth Newton's method for discretized optimal control problems with state and control constraints. Journal of Industrial and Management Optimization, 2008, 4 (2) : 247-270. doi: 10.3934/jimo.2008.4.247

2021 Impact Factor: 1.169

Metrics

  • PDF downloads (83)
  • HTML views (0)
  • Cited by (1)

[Back to Top]